Hail, Keith
- When
- August 12, 2:54 PM MST
- Where
- Keith County, 6.07 mi ENE of Lemoyne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.310, -101.710
An outflow boundary served as the focus for severe thunderstorms. Thunderstorms developed at peak heating and intensified to produce large hail and damaging winds across portions of west central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An outflow boundary served as the focus for severe thunderstorms. Thunderstorms developed at peak heating and intensified to produce large hail and damaging winds across portions of west central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 12, 12:35 PM MST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 235 PM CDT WED AUG 12 2009 .SYNOPSIS... H5 RIDGE THROUGH THE NORTHERN PLAINS WITH AN H5 LOW MOVING INTO THE PACIFIC NORTHWEST. AT THE SURFACE A TROUGH INTO THE NORTHERN PLAINS. && .DISCUSSION... MODELS IN FAIR AGREEMENT THIS AFTERNOON AND HAVE USED A BLEND FOR THE FORECAST. A SUBTLE WAVE AS SEEN IN WV MOVING INTO SOUTHEAST WYOMING NORTHEAST COLORADO EARLY THIS AFTERNOON PROVIDING ASCENT ALONG THE TROUGH AXIS FROM NORTHEAST CO INTO WEST CENTRAL NEBRASKA ISOLATED TRW. TDS IN THE LOW TO MID 60S EAST OF A LINE FROM CHAPPELL TO CROOKSTON. CONVECTIVE TEMPERATURES ABOUT TO BE MET OR EXCEEDED. WIND PROFILES ON THE SOUNDINGS NOT THAT IMPRESSIVE. FREEZING LEVEL IS QUITE HIGH THIS AFTERNOON AROUND 15K FT. DRY AIR INTRUSION AT MID LEVELS MIGHT PROVIDE IMPETUS FOR WIND EVENTS THIS AFTERNOON INTO THIS EVENING. WILL MONITOR TRENDS THROUGH THE REMAINDER OF THIS AFTERNOON. THURSDAY WILL BE SIMILAR TO TODAY WITH TEMPERATURES INTO THE MID AND UPPER 90S. TROUGH REFORMS TO THE WEST ANOTHER IN A SERIES OF MID AND UPPER LEVEL WAVES. INSTABILITY SBCAPES IN THE 2K JOULES/KG BUT TDS ONLY IN THE 50S. WILL CONTINUE MENTION OF ISOLATED. FRIDAY NIGHT WITH THE TROUGH TO THE WEST AND STRONGER FORCING HAVE BUMPED POPS INTO CHANCE. IN THE EXTENDED MODELS HAVE COME INTO BETTER AGREEMENT WITH FROPA AND STALLING IT OUT ACROSS THE FORECAST AREA ON MONDAY TUESDAY. MODELS NOW DRIVING FRONT INTO KANSAS SUNDAY NIGHT. HAVE BETTER CONFIDENCE IN THIS FORECAST. HAVE UPPED POPS WITH THE FRONTAL PASSAGE JUST BELOW LIKELY SATURDAY NIGHT INTO SUNDAY. MODELS AND GUIDANCE QUITE BULLISH WITH QPF AND WITH PACIFIC MID LEVEL TAP THETA E ADVECTION AHEAD OF THE SYSTEM COULD BE A GOOD RAINMAKER. COOLER AIR BEHIND SYSTEM HAVE LOWERED TEMPERATURES INTO THE 80S THROUGH THE END OF THE PERIOD. && .AVIATION... VFR CONDITIONS EXPECTED NEXT 24 HOURS. HOWEVER ISOLATED TO PERHAPS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 21Z AND 06Z ALONG A LINE EAST OF HIGHWAY 83 NEARER HIGHWAY 183. ISOLATED THUNDERSTORM ACTIVITY IS ALSO POSSIBLE ACROSS SOUTHWEST NEBRASKA THIS EVENING...THIS ACTIVITY MAY NEAR KLBF. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED AGAIN THURSDAY AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...POWER AVIATION...HIRSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 326 PM CDT WED AUG 12 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 326 PM CDT WED AUG 12 2009 /226 PM MDT WED AUG 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED AHEAD OF AN UPPER LEVEL DISTURBANCE MOVING OUT OF COLORADO THIS EVENING. THUNDERSTORMS MAY FIRE ALONG A BOUNDARY NEAR AND EAST OF HIGHWAY 183 AND ACROSS SOUTHWEST NEBRASKA UNDER THE UPPER SYSTEM. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY RAINS...HAIL IS ALSO POSSIBLE WITH THESE STORMS. THUNDERSTORMS WILL MOVE EAST OF THE AREA LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY WITH THE POTENTIAL FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY THIS WEEKEND. SEVERE WEATHER ACTIVITY IS EXPECTED TO BE LIMITED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE HIRSCH
The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188028, 188030, 188032, 188033, 188035, 188037, 188039.